Tube feeders-vomiting,diarrhea,aspiration - page 2

by Blackcat99 22,478 Views | 18 Comments

I work in LTC and it seems like our G-tube feeders are frequently congested, having diarrhea and having vomiting episodes. We report these things to the doctors but they don't do anything about it except order antibiotics. How is... Read More


  1. 0
    you may have already considered these... is the formula at the right temp, not too cold? It may also be lessened with diluted feedings, a different product, or slower infusion?
  2. 0
    Are your tube feeders dumping? I think you need to get your dietitian involved, maybe it's the feeding. How are the nurses giving meds via the tube? Is it drug interaction? Are you keeping the HOB up? Putting them on ABX could be increasing your vomiting and diarrhea. Hope this helps
  3. 0
    Thanks all for your great suggestions! :hatparty: She is on Jevity Plus 75 cc an hour. Other nurses have faxed her doctor to see if something different can be tried.So far no response from her doctor. I have heard that this doctor will agree to most of the nurses suggestions. If you were her doctor what feeding would you suggest and at what rate? Thanks
  4. 0
    i agree with the other poster about getting the dietitician involved.
    they will typically recommend the type and rate of fdgs....

    and with every single g tuber i've ever had, their stools have always been very soft or actual diarrhea.
    when their abds are distended, rectal tubes work wonders.
    and to me the most important intervention is ensuring the hob is up.
    people on feeding tubes have grossly impaired motility also.

    and jevity plus has that extra fiber which could contribute to the bloating, nausea and other undesirable se's....

    but the bottom line is to get the dietitian involved.
    they have always been a tremendous resource for me.

    leslie
  5. 0
    Thanks Leslie. I will leave a note for the dietician and see what she suggests.
  6. 0
    We frequently go through several different formulas before we find one that agrees with our patients. Our doctors are always receptive to our observations about the kinds of problems you report seeing in your tube feeding patients. All our tube feeding patients are followed by speech therapist who also make suggestions for identification and treatment of patients with swallowing problems. It goes without saying that these kinds of patients are followed by the dietary department. We send a lot of stool for cdiff. Sometimes we go back to square one on everything and start with low mls per hr. I just had one elderly gentleman who I watched very carefully because I knew that if his bowel sounds became hypoactive and is belly started to distend he would be vomiting shortly.
  7. 0
    I had one resident a week ago who was regurgitating fluids (feeding and meds) from his NG. I withheld EVERYTHING as soon as I saw him coughing and literally seeing fluids and meds back up from his NG. His NG placement was okay (confirmed by 2 RN's and your's truly), and I made sure I documented my actions. Besides, the doctor (s) knew about his situation (he tended to pull out his NG, gagged himself on purpose with his fingers, and played with his Kangaroo pump too).

    Yeah, the guy's demented.
  8. 0
    Quote from Blackcat99
    I work in LTC and it seems like our G-tube feeders are frequently congested, having diarrhea and having vomiting episodes. We report these things to the doctors but they don't do anything about it except order antibiotics. How is it at your facility? What should we do to stop the vomiting, diarrhea and aspiration episodes? Thanks
    Hey there Blackcat - We have the same thing @ our facility....besides checking residual how about impaction :uhoh21: . Also, we have put some of our folks on reglan and had a 1hr feeding off per shift thing going too. I actually had someone recently who had n/v symptoms while on her feeding -- her Dx.? Urosepsis. (spiked a fever once)
  9. 0
    Thanks all. The dietician changed the formula but so far she is still having diarrhea and nausea.


Top